MAUDE Adverse Event Report: BOSTON SCIENTIFIC CORPORATION XXL ESOPHAGEAL; DILATOR, ESOPHAGEAL

BOSTON SCIENTIFIC CORPORATION XXL ESOPHAGEAL; DILATOR, ESOPHAGEAL
Model Number 23375
Medical Device Problem Code Material Rupture (1546)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 09/28/2022
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that balloon rupture occurred.The target lesion was located in the non-tortuous and mildly calcified common iliac artery.A 16-6/5.8/75 xxl esophageal balloon dilator was advanced for post dilatation of a previously placed stent.However, during initial inflation at 4 atmospheres, the balloon ruptured.The device was removed, and the procedure was completed with another 16-6/5.8/75 xxl esophageal balloon dilator.There were no patient complications nor injuries reported.
 
Additional Manufacturer Narrative
Device evaluated by mfr.: an xxl/16-6/5.8/75 was received for analysis.A visual examination identified that the balloon was not folded, and inflation media was present inside it which indicates that the balloon was subjected to positive pressure.The returned device was attached to an encore inflation unit and positive pressure was applied; the balloon was inflated to its rate of burst pressure of 5 atmospheres for 30 seconds using digital timer without issue.A vacuum was then applied.The inflation device was verified at 5 atmospheres, before and after use with calibrated pressure gauge.This inflation to rate of burst pressure of 5 atmospheres was repeated three times with no leaks or drop in pressure noted.No issues were identified with balloon inflation or the balloon material.As per xxl specification, the rated burst pressure for this device is 5 atmospheres.No issues were noted with the tip section of the device.A visual examination found no issue with the markerbands.A visual and tactile examination found that the shaft was kinked at more than one location.This type of damage is consistent with excessive force being applied to the device.
 
Event or Problem Description
It was reported that balloon rupture occurred.The target lesion was located in the non-tortuous and mildly calcified common iliac artery.A 16-6/5.8/75 xxl esophageal balloon dilator was advanced for post dilatation of a previously placed stent.However, during initial inflation at 4 atmospheres, the balloon ruptured.The device was removed, and the procedure was completed with another 16-6/5.8/75 xxl esophageal balloon dilator.There were no patient complications nor injuries reported.It was further reported that the balloon ruptured at 2 atmospheres for less than 15 seconds.
 
Event or Problem Description

Brand Name
XXL ESOPHAGEAL
Common Device Name
DILATOR, ESOPHAGEAL
Manufacturer (Section D)
BOSTON SCIENTIFIC CORPORATION
two scimed place
maple grove MN 55311
Manufacturer (Section G)
BOSTON SCIENTIFIC CORPORATION
ballybrit business park
galway
EI  
Manufacturer Contact
jay johnson
4100 hamline ave n
arden hills, MN 55112
6515810888
MDR Report Key15611297
Report Number2124215-2022-41548
Device Sequence Number15248739
Product Code KNQ
UDI-Device Identifier08714729163114
UDI-Public08714729163114
Combination Product (Y/N)N
Initial Reporter StateCT
Initial Reporter CountryUS
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 11/18/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date02/16/2025
Device Model Number23375
Device Catalogue Number23375
Device Lot Number0028886558
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Follow-Up
Initial Date Received by Manufacturer 10/11/2022
Supplement Date Received by Manufacturer10/18/2022
11/15/2022
Initial Report FDA Received Date10/14/2022
Supplement Report FDA Received Date10/21/2022
11/18/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/17/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age70 YR
Patient SexMale
Patient Weight99 KG